Kansas, 2022

Damaging Winds in Kansas, August 19, 2022

August 19, 2022 · NWS ICT · 2 events in 2 counties and zones

A few storms over north central Kansas produced very localized severe weather in Lincoln County. Another rogue storm in south central Kansas produced a severe wind gust also.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few storms over north central Kansas produced very localized severe weather in Lincoln County. Another rogue storm in south central Kansas produced a severe wind gust also.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 19, 1:42 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 19, 1:42 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
242 PM CDT Fri Aug 19 2022

.SHORT TERM...(This evening through Monday night)
Issued at 232 PM CDT Fri Aug 19 2022

Widely scattered showers and a few storms continue across central
KS, associated with some very weak mid level moisture transport.
This is located just ahead of a weak cold frontal boundary sagging
south into central KS.

For the late afternoon hours, expect the  north central KS cold
front to slowly shift S-SE, with some meager instability around 500-
1000 J/kg expected to be located along it. Expecting the atmosphere
to slowly become uncapped late this afternoon, for a chance of
scattered surface based convection, probably after 21z and certainly
by 00z.  Bulk shear values associated with the NW flow regime are
fairly impressive for this time of year, around 35 to 40 kts, with
the NW flow leading to fairly decent directional shear as well. So
even with the limited instability, could still see a few strong to
marginally severe storms, with quarter size hail and wind gusts to
60 mph the main concerns. Expect areas along and south highway 50 to
have the best chance of scattered showers and thunderstorms, as the
frontal boundary drops south into south central KS by this evening.

Think this convection will be diurnally driven, and begin to wane
with the loss of the afternoon heating, but could see a few of the
strongest storms linger into the late evening hours across southern
KS.

Could see a possible uptick in the shower and thunderstorms over
southern KS, late tonight, as the frontal boundary lingers over
southern KS, with weak low level moisture transport expected over
the top of the boundary. Not expecting widespread showers, but
certainly a possible increase in coverage.

Expect counties along the KS/OK border to continue to have a chance
of showers and some embedded thunder on Sat, as the frontal boundary
makes slow progress into northern OK. Expect a more widespread heavy
rainfall chance across the panhandle of TX and most of OK on Sat, as
monsoonal moisture over the SW US, drifts east-northeast across OK
for Sat afternoon/evening. But, unfortunately, expect most of this
activity to stay south of the forecast area through Sunday.

Models suggest the forecast area will stay dry and seasonal for
Sunday through Mon, as the lingering heavy rainfall chances in OK,
slowly shift southeast into the Ark/La/Tex region.

Ketcham

.LONG TERM...(Tuesday through Friday)
Issued at 232 PM CDT Fri Aug 19 2022

Medium range models suggest that the NW flow pattern will continue
to dominate the weather pattern through the middle of next week.
This will lead to dry and seasonal conditions continuing for the
area with highs in the upper 80 to around 90.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1225 PM CDT Fri Aug 19 2022

VFR conditions are expected through the period.

Showers during the early portion of the period will likely give way
to thunderstorms. Currently only mention thunder KGBD and KSLN's
TAFs where thunder is ongoing at KGBD and higher confidence in
thunder this evening for KSLN. Confidence is lower at sites KHUT,

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  89  66  88 /  30  20  10  10
Hutchinson      63  89  64  89 /  30  10  10  10
Newton          64  88  63  88 /  30  10  10  10
ElDorado        64  88  64  87 /  30  20  10  10
Winfield-KWLD   66  90  68  87 /  30  20  20  30
Russell         61  88  61  89 /  20  10  10  10
Great Bend      61  87  62  88 /  20  10  10  10
Salina          62  88  61  88 /  30  10  10  10
McPherson       62  88  62  88 /  30  10  10  10
Coffeyville     67  92  68  89 /  30  30  30  30
Chanute         66  90  65  88 /  40  20  20  10
Iola            65  89  64  88 /  50  20  20  10
Parsons-KPPF    66  91  67  89 /  30  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...CRW
Hazardous weather outlook, Aug 19, 2:20 PM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
320 PM CDT Fri Aug 19 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
320 PM CDT Fri Aug 19 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will be possible late this afternoon into
early this evening, with a chance for a few strong to marginally severe
storms. The stronger storms will be capable of nickel to quarter
size hail and 60 to 65 mph winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms will be possible Saturday into Saturday evening
across far southern and southeast Kansas. Severe storms are not
expected with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

RBL/Ketcham

In the hours before

Special weather statement, Aug 19, 2:21 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
321 PM CDT Fri Aug 19 2022

KSZ032-192115-
Russell KS-
321 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of central Russell
County through 415 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Natoma, or 11 miles northeast of Emmeram, moving
southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russell, Dorrance, Bunker Hill, Paradise, Wilson State Park, Wilson
Lake and Russell Airport.

This includes Interstate 70 between Mile Markers 186 and 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3912 9904 3914 9902 3913 9902 3913 9889
      3893 9848 3892 9848 3870 9858 3899 9904
TIME...MOT...LOC 2021Z 308DEG 21KT 3907 9897

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CRW

The radar

The Grand Island radar (KUEX), 147 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 19, 2:54 PM CST to 2:55 PM CST
Where
Lincoln County, 3.02 mi WNW of Beverly
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
39.040, -98.020

This was a measured wind gust from a local weather station.

Thunderstorm Wind, Butler

When
August 19, 7:15 PM CST to 7:16 PM CST
Where
Butler County, 4.29 mi SE of El Dorado
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
37.780, -96.810

This was a measured wind gust at the El Dorado airport south of the community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051191, 1051193.